South Dakota, 2018

High Wind in South Dakota, June 29, 2018

June 29, 2018 · NWS ABR · 1 event in 1 county or zone

A high wind gust of up to 64 mph occurred west of Long Lake from an thunderstorm outflow boundary.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A high wind gust of up to 64 mph occurred west of Long Lake from an thunderstorm outflow boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 28, 10:58 PM CST, 3 hours 17 minutes earlier.

Area forecast discussion, Jun 28, 10:58 PM CST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
1158 PM CDT Thu Jun 28 2018

.UPDATE...
Issued at 916 PM CDT Thu Jun 28 2018

Made some minor adjustments to POPs this evening, with all storm
activity currently to the west and north of the area. Left POPs in
for the overnight hours across the northern CWA when the activity
to the west may affect the area. No changes made to winds or
temperatures at this time.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 221 PM CDT Thu Jun 28 2018

The main issues during the short term center around severe weather
chances tonight and again Friday. A decent wave is expected to shift
from the Rockies, northeast across the Northern Plains tonight. A
head of the system, a very warm plume of air aloft is forecast to
advect northeast across the CWA. This should effectively limit
convection chances across the forecast area. However, some CAM
solutions continue to form storms over western South Dakota, and
then move then along the border with North Dakota. So, for now will
keep some slight mention across the north. Very high MLCAPES and
decent shear will support storms, just not sure about the capping
potential. MLCIN values late this afternoon are minimal out west so
do expect some convection our there, east of the Missouri valley is
more dicey given more negative energy to deal with. Initial threat
for supercells/tornadoes looks confined to mainly western ND. The
main threat later tnt given the strong mid level winds should be
a fast, forward propagating MCS/potential derecho.

Sfc front slides across tonight, and into the eastern CWA on Friday.
However, H7 temps remain quite warm through Friday, and this also
should limit convection to some degree. Better chances for rain
enter the picture Friday night into Saturday as warming aloft starts
to break-down. Temperatures will remain above normal through Friday.

.LONG TERM...(Friday Night through Thursday)
Issued at 221 PM CDT Thu Jun 28 2018

The long wave pattern across the CONUS will gradually transition
from fairly flat/active flow aloft, to ridging across the Northern
Plains come early to middle part of next week. For this weekend,
however, a frontal boundary will be located over the Central Plains,
with continue chances for rain into early next week. The strongest
baroclinic zone looks to splay out from the northern Great Lakes,
southwest into the Colorado front range, and then sink slowly south.
Waves of showers/thunderstorms are expected in the vicinity of this
feature through Monday. The best chances for severe weather should
be near the frontal boundary, or mainly south of the ABR CWA.
Temperatures should be about normal or maybe slightly below for the
weekend, but then will rebound next week as ridge aloft builds north
across the region. Temperatures at the end of the period should go
back above normal.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday Night)
Issued at 1158 PM CDT Thu Jun 28 2018

For the most part, VFR conditions will prevail across the area
overnight and though the day Friday. Scattered thunderstorms are
possible across mainly the far northwestern part of the area
overnight. Periods of MVFR vsbys will be possible with any
thunderstorms that develop.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Parkin
SHORT TERM...TDK
LONG TERM...TDK
AVIATION...Parkin
Hazardous weather outlook, Jun 28, 10:53 PM CST, 3 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
1153 PM CDT Thu Jun 28 2018

MNZ039-046-SDZ003>011-015>023-300500-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-
1153 PM CDT Thu Jun 28 2018 /1053 PM MDT Thu Jun 28 2018/

This Hazardous Weather Outlook is for portions of west central
Minnesota, north central South Dakota, and northeast South
Dakota.

.DAY ONE...Tonight

A few strong to severe thunderstorms will be possible overnight
tonight, especially north central South Dakota. Strong damaging
winds will be the main threat, although large hail or even a
tornado can't be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms will be possible Friday night through Saturday, and
again Monday into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are
encouraged to submit reports to the National Weather Service in
Aberdeen. The public can submit reports on our web page, Facebook
page, or our Twitter feed.

SDZ033>037-045-048-051-300500-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
1153 PM CDT Thu Jun 28 2018 /1053 PM MDT Thu Jun 28 2018/

This Hazardous Weather Outlook is for portions of central South
Dakota.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms will be possible Friday night through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

KF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, McPherson

When
June 29, 2:15 AM CST
Where
McPherson forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
45.766, -99.221 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770918.